Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 1, 2021, 2:17 PM EDT for Elk County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 2:17 PM EDT (18:17 UTC)
- Expired
- Aug 1, 2021, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
County Elk County, PA
The radar
The State College radar (KCCX), 88 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
262
WWUS81 KCTP 011817
SPSCTP
Special Weather Statement
National Weather Service State College PA
217 PM EDT Sun Aug 1 2021
PAZ005-006-010-011-011900-
McKean PA-Potter PA-Cameron PA-Elk PA-
217 PM EDT Sun Aug 1 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 300 PM EDT...
At 214 PM EDT, Doppler radar indicated strong thunderstorms
extending from southern McKean County to central Elk and northern
Cameron Counties.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Emporium,
Roulette, Betula, Wilcox, James City, Crosby, East Branch Dam, Elk
River, Keating Summit, Truman, Portland Mills, Sizerville, Mount
Jewett and Austin.
LAT...LON 4165 7802 4148 7812 4136 7871 4134 7892
4137 7898 4135 7902 4136 7904 4134 7909
4141 7910 4143 7906 4145 7906 4145 7898
4144 7896 4162 7895 4186 7824
TIME...MOT...LOC 1814Z 225DEG 35KT 4169 7851 4152 7864 4144 7898
$$
TravisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:29 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 11:29 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service State College PA 1129 AM EDT Sun Aug 1 2021 .SYNOPSIS... Stormy weather will kick off August followed by another fair and pleasant day on Monday. While there may be a few diurnal thunderstorms Tuesday through late week, rainfall is most likely to remain focused near the I-95 corridor. Temperatures will start the month slightly below average before trending warmer by the weekend. && .NEAR TERM /THROUGH TONIGHT/... 1045 AM/1445Z update: Some adjustments to the forecast and HWO product, as per SPC outlook for this aft. Main change was an increase in concern for strong to severe winds with storms this afternoon across north central PA. Showers and storms moving just north of east, at about 35 knots, so not seeing a threat of flooding. Limiting factor is dewpoints not expected to be all that high. Main support is a rather strong upper level trough moving across the region for the first day of August. Most of the activity will be between 18 and 00Z. Earlier discussion below. 715AM/1115Z: Near term fcst is in pretty good shape and therefore no significant changes with the final midshift update. Showers/storms will initially be focused over the far northwest and southeast portions of the CWA through midday. Latest hires data continues to suggest a line of convection capable of producing strong to locally damaging winds will push southeast across CPA between 18Z-24Z. Previous Discussion Issued: 509 AM EDT Sun Aug 1 2021 IR sat trends indicate clouds are poised to spread across the southern tier zones through daybreak. While the majority of CAMs including the HREF mean are bullish in developing showers to the north of Chesapeake Bay into the lower Susquehanna Valley by 12Z, the latest 01/06Z HRRR has backed off considerably and holds off precip until 16-17Z. We followed 1hr NBM PPIs early this morning which leaned on the wet-side in the southeast, so it's possible that incremental changes may be needed if drier trend manifests. Focus shifts to the afternoon as a strong shortwave trough currently moving southeast through the upper Great Lakes will continue through the Northeast States during the day. Model blends indicate low level moisture in CPA will be somewhat limited with dewpoints in the mid 50s to lower 60s. This along with weak mid-level lapse rates will suppress MLCAPE to <1k J/kg as the boundary layer warms during the afternoon. An increase in winds will occur mainly near and above 500 mb resulting in 35-40 kt effective bulk shear. However, flow in the near-surface to 700 mb layer is forecast to remain relatively weak. Storms are expected to develop along the attendant cold front crossing Lake Erie and spread east-southeast through CPA this aftn/eve. Most CAMS indicate upscale linear growth, and this seems reasonable given degree of forcing. The primary threat will be localized damaging wind gusts. We coordinated with SPC to expand the MRGL risk farther to the southeast from the previous D2 SWO. The marginal thermodynamic environment does lend some degree of uncertainty to the forecast. Below normal temps to start August 2021 with the most notable departures (-5 to -10F) fcst across the eastern 1/2 of the lower Susquehanna Valley and NW mtns where most of the clouds and rain are expected. Showers/storms exit to the east after 00Z with post-frontal NW flow likely bringing low clouds to parts of the Alleghenies late tonight into early Monday morning. Drier/low PW air will set the stage for another refreshingly cool night with lows 50-60F. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Very pleasant and comfortable start to the work week under the influence of high pressure. Max temps will be in the 70s with low humidity. Series of cool nights continues with minT likely bottoming Monday night especially in the northern tier with usual cold spots in the 40s. Early week max/min temperatures are forecast to remain below average for the most part (closer to avg. Tuesday night) with the greatest departures from climo during the day. Models show broad/weak cyclonic flow aloft persisting over the eastern CONUS on Tuesday, with an embedded shortwave pivoting from IN to the lower Great Lakes by 12Z Wednesday. It appears some diurnally driven convection may develop over the western high terrain during the afternoon with max POPs across the Laurel Highlands. QPF signal shifts along and east of I-95 Tuesday night. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The middle and end of the week may become more unsettled with an upper trough over the eastern US and a stationary front near the East Coast. The best chance of showers and storms will remain closest to where the stationary boundary sets up, which appears to be our far eastern and southeast counties. By the end of the week, the bermuda high will slide onto the Atlantic coast funneling moisture up into our area. Diurnally driven showers and storms will be possible across CPA with dewpoints and temperatures on the rise again. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Low CIGS develop over the east after sunrise this morning, thus some updates done to handle this. Earlier discussion below. Showers and MVFR cigs may develop at MDT and LNS early this morning and continue into at least the early part of the afternoon. A cold front moving NW to SE this afternoon will bring the chance of SHRA and TSRA to all terminals, with the best chances across north central PA (BFD/UNV/IPT). Behind the cold front, NW upslope flow will likely lead to MVFR or IFR cigs at BFD and JST late tonight and Monday morning. Elsewhere, restrictions are possible in patchy fog. Outlook... Mon...no sig wx expected. Tue...SHRA/TSRA possible SW. Wed & Thurs...Afternoon SHRA/TSRA possible. && .CLIMATE... July 2021 ranked as the 10th wettest at Williamsport (4.64"| +2.35") 9th wettest at Harrisburg (8.00"|+3.26") and 3rd wettest at Bradford (4.16"|+2.59"). && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Wagner AVIATION...Guseman/Martin/Colbert CLIMATE...
Hazardous weather outlook, Aug 1, 9:57 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 957 AM EDT Sun Aug 1 2021 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-020800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 957 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated severe thunderstorms will be possible this afternoon and early evening across the region. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>028-033>036-056-057-059-063>066-020800- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 957 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A few strong to marginally severe thunderstorms are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
In the hours before
Special weather statement, Aug 1, 12:58 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Sun Aug 1 2021
PAZ005-006-011745-
McKean PA-Potter PA-
1258 PM EDT Sun Aug 1 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 145 PM EDT...
At 1258 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Genesee to near Shinglehouse to near
Westline. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Port Allegany, Smethport, Roulette, Shinglehouse, Genesee, Rew,
Coryville, Cyclone, Westline, Harrison Valley, Ulysses, Lewis Run,
Oswayo and Bradford Airport.
LAT...LON 4200 7761 4197 7761 4182 7789 4176 7828
4177 7880 4188 7871 4193 7836 4200 7817
TIME...MOT...LOC 1658Z 260DEG 27KT 4201 7794 4190 7822 4180 7869
TravisSpecial weather statement, Aug 1, 1:32 PM EDT, 45 minutes before
Special Weather Statement National Weather Service State College PA 132 PM EDT Sun Aug 1 2021 PAZ037-011815- Tioga PA- 132 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 215 PM EDT... At 131 PM EDT, Doppler radar indicated a strong thunderstorm near Harrison Valley, moving east at 35 mph. Pea size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Elkland, Westfield, Lawrenceville, Keeneyville, Tioga, Knoxville, Osceola and Tioga Junction. LAT...LON 4184 7709 4188 7761 4200 7761 4200 7705 TIME...MOT...LOC 1731Z 270DEG 33KT 4197 7758 Travis
Special weather statement, Aug 1, 1:36 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
136 PM EDT Sun Aug 1 2021
PAZ004-005-010-011815-
McKean PA-Warren PA-Elk PA-
136 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...WARREN...AND
ELK COUNTIES UNTIL 215 PM EDT...
At 135 PM EDT, Doppler radar indicated a strong thunderstorm over
Wetmore, moving east at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Kane, Sheffield, Wetmore, Wilcox, James City, Ludlow, Westline,
Kinzua Bridge State Park, Crosby and Mount Jewett.
LAT...LON 4178 7838 4156 7845 4160 7896 4162 7896
4163 7911 4178 7898
TIME...MOT...LOC 1735Z 272DEG 28KT 4170 7888
TravisSpecial weather statement, Aug 1, 1:48 PM EDT, 29 minutes before
Special Weather Statement National Weather Service State College PA 148 PM EDT Sun Aug 1 2021 PAZ006-011815- Potter PA- 148 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 215 PM EDT... At 147 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles north of Coudersport, moving east at 35 mph. Pea size hail and wind gusts up to 50 mph are possible. Locations impacted include... Coudersport, Roulette, Harrison Valley, Ulysses, Oswayo and Ski Denton Ski Area. LAT...LON 4175 7761 4179 7819 4193 7812 4200 7761 TIME...MOT...LOC 1747Z 264DEG 30KT 4187 7797 Travis
Special weather statement, Aug 1, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
217 PM EDT Sun Aug 1 2021
PAZ005-006-010-011-011900-
McKean PA-Potter PA-Cameron PA-Elk PA-
217 PM EDT Sun Aug 1 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 300 PM EDT...
At 214 PM EDT, Doppler radar indicated strong thunderstorms
extending from southern McKean County to central Elk and northern
Cameron Counties.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Emporium,
Roulette, Betula, Wilcox, James City, Crosby, East Branch Dam, Elk
River, Keating Summit, Truman, Portland Mills, Sizerville, Mount
Jewett and Austin.
LAT...LON 4165 7802 4148 7812 4136 7871 4134 7892
4137 7898 4135 7902 4136 7904 4134 7909
4141 7910 4143 7906 4145 7906 4145 7898
4144 7896 4162 7895 4186 7824
TIME...MOT...LOC 1814Z 225DEG 35KT 4169 7851 4152 7864 4144 7898
TravisThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:58 PM EDT | Special Weather Statement | CTP | McKean | 47 min |
| Aug 1, 1:32 PM EDT | Special Weather Statement | CTP | Tioga | 43 min |
| Aug 1, 1:36 PM EDT | Special Weather Statement | CTP | McKean | 39 min |
| Aug 1, 1:48 PM EDT | Special Weather Statement | CTP | Potter | 27 min |
| Aug 1, 2:18 PM EDT | Special Weather Statement | CTP | Tioga | 27 min |
| Aug 1, 2:42 PM EDT | Special Weather Statement | CTP | Potter | 18 min |
| Aug 1, 2:55 PM EDT | Special Weather Statement | CTP | Cameron | 50 min |
| Aug 1, 3:44 PM EDT | Special Weather Statement | CTP | York | 46 min |
| Aug 1, 3:46 PM EDT | Special Weather Statement | CTP | Clearfield, Clinton | 44 min |
| Aug 1, 4:12 PM EDT | Special Weather Statement | CTP | Lycoming | 63 min |
| Aug 1, 4:14 PM EDT | Special Weather Statement | CTP | Centre | 46 min |
| Aug 1, 4:52 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin, Snyder, Union | 38 min |
| Aug 1, 5:25 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 35 min |
| Aug 1, 6:06 PM EDT | Special Weather Statement | CTP | Dauphin, Schuylkill | 39 min |
| Aug 1, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon, Northumberland, Perry, Schuylkill | 33 min |
| Aug 1, 6:59 PM EDT | Special Weather Statement | CTP | Lebanon | 46 min |
| Aug 1, 7:34 PM EDT | Special Weather Statement | CTP | Adams, Lancaster, York | 56 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.